Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

May 18, 2020Banks County, Madison County, Georgia

NWS Atlanta, GA issued this special weather statement at May 18, 2020, 7:13 PM EDT for Banks County, Madison County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2020, 7:13 PM EDT (23:13 UTC)
Expired
May 18, 2020, 7:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Banks County, GA, Madison County, GA

The radar

The Greer radar (KGSP), 126 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS82 KFFC 182313
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT Mon May 18 2020
 
GAZ024-025-027-182345-
Madison GA-Banks GA-Jackson GA-
713 PM EDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...BANKS AND NORTHERN
JACKSON COUNTIES UNTIL 745 PM EDT...

At 713 PM EDT...a line of strong thunderstorms was along a line
extending from Pendergrass to near Commerce to near Comer...and
moving north at 30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jefferson, Commerce, Homer, Danielsville, Lula, Maysville, Comer,
Pendergrass, Ila, Gillsville, Talmo, Pocataligo, Peach State
Speedway, Pinefield Crossroads, Paoli, Apple Valley, Hollingsworth
and Banks Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3444 8339 3432 8339 3427 8334 3424 8334
      3426 8330 3425 8327 3424 8317 3427 8311
      3423 8308 3417 8310 3413 8305 3405 8313
      3414 8343 3413 8375 3420 8374 3430 8362
      3436 8367 3440 8366 3446 8358 3448 8346
TIME...MOT...LOC 2313Z 201DEG 26KT 3415 8370 3421 8340 3409 8317 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 18, 3:14 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 18, 3:14 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
314 PM EDT Mon May 18 2020

...Afternoon Area Forecast Discussion For Monday, May 18th, 2020...

.SHORT TERM /Tonight through Tuesday Night/...

Satellite imagery shows three vorticity maxes surrounding the
forecast area. The first, Tropical Storm Arther is expected to get
nicked by the jet stream and be pushed out to see. A larger
occluded, low pressure system over the midwest is drifting towards
the southern Appalachians due to a large anticyclonic Rossby wave
break that separated the low from the subtropical jet and created
a region of strong high pressure in southeastern Canada that will
continue to push the upper low towards our forecast area. The
third vorticity maximum organized along a cold front in stretching
from the midwest to the gulf with increased baroclinicity forming
a meso-low pressure along the frontal zone in southern Alabama.
Over the next 12-18 hours, this meso-low will help to push several
waves of convective showers and thunderstorms through the area
until the cold front is able to push through overnight as the
synoptic, upper-level low moves into the Ohio and Tennessee River
Valleys. With the added forcing from the mesolow moving through
the region this afternoon and tonight, a Marginal Risk for severe
thunderstorms is in effect with an isolated storms or two being
capable of producing some damaging winds gusts, but overall
chances are expected to be low.

Following the frontal passage tomorrow, rain chances and sky
cover will be reduced with only a slight chance of showers
generally expected through the area, before a more summer-type
pattern takes hold in the long term period. Temperatures will fall
slightly tomorrow and tomorrow night with Highs in the low 70s to
low 80s, and Lows decreasing from the 60s tonight to the mid 50s
to mid 60s.

Thiem

.LONG TERM /Wednesday through Monday/...

No changes made to the extended forecast. Beginning of the long term
will be dominated by a cut-off low moving slowly SE from the midwest
to stall over the SE, centered near TN, which creates an Omega block
with ridging and another trough upstream that will keep the upper-
level flow relatively stagnant for a few days. The low will slowly
fill and begin to lift back to the northwest as the upper-level
ridge upstream breaks over the top of the low. Eventually the low
will be picked up by a large trough over the west coast that begins
to progress again, and this is where the greatest discrepancy
between guidance occurs, with the GFS picking up the low a little
quicker than the Euro, which moves the low a little further east
over the weekend before absorbing it again within the jet.

The result of all this will be consistent rain chances over the CWA
through most of the week, with highest chances in north GA and
especially NE GA where flooding could be possible Tuesday and again
on Wednesday as repeated rounds of heavy rain impact the area.
Wednesday through Friday, most of the CWA is forecast to receive a
half an inch to upwards of an inch of rain, with parts of NE GA
with even higher totals. Thunderstorms will be possible, as plenty
of moisture will remain, and favorable UL lapse rates will be
present under the upper-level low. For Wednesday, generally
trended toward a NAM/Euro solution, and stuck with the NBM after
that with minor adjustments.

As stated above, guidance begins to diverge into the weekend. The
Euro is drier than the GFS for north GA, thanks in part to
differences in the upper-level pattern. Stuck with the NBM again
until things become a little more clear. Temps over the weekend
should be back on the increase, with mid 80s and 90s making another
return.

Lusk/01

&&

.AVIATION...
18Z Update...
MVFR/low VFR will continue through the afternoon as waves of
SHRA/TSRA sweep through the area. TEMPOs are placed at most likely
times from TSRA at each site, but will still be possible anytime
during SHRA. Southerly winds will shift out of the west after the
passage of a cold front overnight between 04-07Z at ATL. Timing of
the westerly winds will coincide with the suppression of the
SHRA. VSBYs remain above IFR thresholds but some reductions will
be possible in heavy rain and areas to the west where skies clear
after the front.

//ATL Confidence...18Z Update...
Medium Confidence on all elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  77  58  68 /  70  50  60  60
Atlanta         63  74  58  71 /  70  30  40  50
Blairsville     60  70  53  63 /  80  60  70  80
Cartersville    60  73  56  71 /  80  30  50  60
Columbus        64  80  61  81 /  60  20  40  40
Gainesville     63  74  56  66 /  80  50  60  60
Macon           66  80  61  77 /  60  30  50  50
Rome            60  73  55  73 /  70  30  50  60
Peachtree City  61  75  57  74 /  60  20  40  50
Vidalia         67  84  65  80 /  40  40  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....01
AVIATION...Thiem
Hazardous weather outlook, May 18, 5:00 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
500 PM EDT Mon May 18 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 PM EDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms are expected tonight. A few of these storms
could be severe, with damaging winds being the primary threat. All
storms will have the potential for frequent lightning, small hail,
and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms are possible each day Tuesday through Sunday.
Although these storms are expected to remain below severe limits,
any storm could produce frequent lightning, gusty winds and brief
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 18, 6:23 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
623 PM EDT Mon May 18 2020

GAZ062-075-076-182315-
Jefferson GA-Glascock GA-Warren GA-
623 PM EDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...NORTHEASTERN
GLASCOCK AND SOUTHEASTERN WARREN COUNTIES UNTIL 715 PM EDT...

At 622 PM EDT...a strong thunderstorm was near Bastonville, or 10
miles northeast of Gibson...moving north at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Wrens, Stapleton, Avera, Bastonville and Stellaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3312 8235 3315 8257 3340 8255 3335 8255
      3336 8253 3334 8250 3334 8245 3333 8243
      3333 8242 3331 8240 3331 8234 3329 8230
TIME...MOT...LOC 2222Z 189DEG 13KT 3331 8243

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 18, 6:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
637 PM EDT Mon May 18 2020

GAZ039-051-061-062-182300-
Taliaferro GA-Wilkes GA-Hancock GA-Warren GA-
637 PM EDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...SOUTHERN WILKES...
NORTHEASTERN HANCOCK AND WARREN COUNTIES UNTIL 700 PM EDT...

At 636 PM EDT...a strong thunderstorm was near Mayfield, or near
Warrenton...moving north at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Warrenton, Crawfordville, Norwood, Sharon, Camak, Cadley, Lundberg,
Jewell, Beall Springs, Mayfield, Powelton, Barnett, Rocky Creek Fire
Dept., Raytown and Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3328 8267 3327 8270 3326 8272 3328 8292
      3358 8289 3369 8266 3361 8262 3361 8264
      3360 8265 3349 8260
TIME...MOT...LOC 2236Z 194DEG 21KT 3340 8276

WIND...40MPH
Special weather statement, May 18, 6:41 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
641 PM EDT Mon May 18 2020

GAZ024-025-027-036-038-182315-
Madison GA-Banks GA-Jackson GA-Oglethorpe GA-Clarke GA-
641 PM EDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHEASTERN BANKS...
EASTERN JACKSON...NORTHWESTERN OGLETHORPE AND CLARKE COUNTIES UNTIL
715 PM EDT...

At 640 PM EDT...a line of strong thunderstorms was along a line
extending from Statham to near Whitehall to near Maxeys...and moving
north at 30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jefferson, Commerce, Danielsville, Athens, Maysville, Arcade,
Nicholson, Comer, Winterville, Crawford, Colbert, Arnoldsville, Ila,
Carlton, Hull, Whitehall, Athens-Clarke County, Westgate Park,
Diamond Hill and Smithonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3426 8334 3424 8334 3426 8331 3424 8324
      3424 8314 3398 8302 3376 8324 3382 8330
      3385 8328 3386 8333 3387 8333 3387 8336
      3393 8342 3394 8352 3403 8356 3404 8360
      3429 8355
TIME...MOT...LOC 2240Z 199DEG 27KT 3399 8359 3390 8329 3377 8323

WIND...50MPH
Special weather statement, May 18, 6:47 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Mon May 18 2020

GAZ013>016-022>025-182315-
Hall GA-Banks GA-Jackson GA-Dawson GA-Forsyth GA-Pickens GA-White GA-
Lumpkin GA-
647 PM EDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR HALL...SOUTHWESTERN BANKS...
NORTHWESTERN JACKSON...DAWSON...NORTHEASTERN FORSYTH...EASTERN
PICKENS...SOUTHWESTERN WHITE AND LUMPKIN COUNTIES UNTIL 715 PM EDT...

At 647 PM EDT...a line of strong thunderstorms was along a line
extending from Tate to near Silver City to near County Line...and
moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Gainesville, Dahlonega, Cleveland, Dawsonville, Braselton, Flowery
Branch, Oakwood, Lula, Maysville, Hoschton, Clermont, Pendergrass,
Gillsville, Talmo, Dougherty, Candler, Amicalola Falls State Park,
Coal Mountain, Mossy Creek and Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8370 3452 8366 3451 8367 3428 8352
      3408 8379 3413 8382 3410 8387 3411 8392
      3434 8426 3438 8426 3438 8432 3443 8441
      3458 8431 3457 8426 3460 8425 3462 8420
      3460 8419 3466 8413 3464 8404 3469 8399
TIME...MOT...LOC 2247Z 227DEG 33KT 3444 8440 3432 8407 3406 8382

WIND...50MPH
Special weather statement, May 18, 6:53 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
653 PM EDT Mon May 18 2020

GAZ050-051-061-182330-
Taliaferro GA-Hancock GA-Greene GA-
653 PM EDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALIAFERRO...NORTHWESTERN
HANCOCK AND EASTERN GREENE COUNTIES UNTIL 730 PM EDT...

At 653 PM EDT...a strong thunderstorm was over Liberty, or 11 miles
south of Greensboro...moving north at 25 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Greensboro, Union Point, Woodville, White Plains, Siloam, Liberty,
Veazey, Robinson, Shoulderbone, Lyneville and Daniel Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3331 8306 3336 8317 3337 8317 3340 8320
      3338 8322 3339 8322 3372 8316 3370 8312
      3371 8308 3366 8291 3363 8288 3364 8287
TIME...MOT...LOC 2253Z 197DEG 23KT 3342 8312

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 18, 7:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT Mon May 18 2020

GAZ024-025-027-182345-
Madison GA-Banks GA-Jackson GA-
713 PM EDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...BANKS AND NORTHERN
JACKSON COUNTIES UNTIL 745 PM EDT...

At 713 PM EDT...a line of strong thunderstorms was along a line
extending from Pendergrass to near Commerce to near Comer...and
moving north at 30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Jefferson, Commerce, Homer, Danielsville, Lula, Maysville, Comer,
Pendergrass, Ila, Gillsville, Talmo, Pocataligo, Peach State
Speedway, Pinefield Crossroads, Paoli, Apple Valley, Hollingsworth
and Banks Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3444 8339 3432 8339 3427 8334 3424 8334
      3426 8330 3425 8327 3424 8317 3427 8311
      3423 8308 3417 8310 3413 8305 3405 8313
      3414 8343 3413 8375 3420 8374 3430 8362
      3436 8367 3440 8366 3446 8358 3448 8346
TIME...MOT...LOC 2313Z 201DEG 26KT 3415 8370 3421 8340 3409 8317

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:06 AM EDTSpecial Weather StatementFFCLaurens24 min
May 18, 2:29 AM EDTSpecial Weather StatementFFCLaurens46 min
May 18, 11:52 AM EDTSpecial Weather StatementFFCBaldwin23 min
May 18, 12:04 PM EDTSpecial Weather StatementFFCTaliaferro26 min
May 18, 1:15 PM EDTSpecial Weather StatementFFCWilkes45 min
May 18, 2:08 PM EDTSpecial Weather StatementFFCChattahoochee, Harris, Muscogee, Stewart37 min
May 18, 2:35 PM EDTSpecial Weather StatementFFCTroup25 min
May 18, 3:30 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Macon, Peach, Sumter45 min
May 18, 3:49 PM EDTSpecial Weather StatementFFCCrawford, Monroe, Upson26 min
May 18, 5:06 PM EDTSpecial Weather StatementFFCBaldwin, Jasper, Jones, Morgan, Newton, Putnam and 1 more24 min
May 18, 5:13 PM EDTSpecial Weather StatementFFCCobb, DeKalb, Fulton32 min
May 18, 5:37 PM EDTSpecial Weather StatementFFCGreene, Morgan, Oconee, Putnam, Walton38 min
May 18, 5:52 PM EDTSpecial Weather StatementFFCCherokee, Gwinnett23 min
May 18, 6:12 PM EDTSpecial Weather StatementFFCClarke, Greene, Oconee, Walton33 min
May 18, 6:15 PM EDTSpecial Weather StatementFFCBarrow, Cherokee, Dawson, Forsyth, Gwinnett, Jackson and 1 more30 min
May 18, 6:23 PM EDTSpecial Weather StatementFFCGlascock52 min
May 18, 6:37 PM EDTSpecial Weather StatementFFCTaliaferro, Warren23 min
May 18, 6:41 PM EDTSpecial Weather StatementFFCClarke, Jackson, Madison34 min
May 18, 6:47 PM EDTSpecial Weather StatementFFCDawson, Hall, Lumpkin28 min
May 18, 6:53 PM EDTSpecial Weather StatementFFCGreene37 min
May 18, 7:17 PM EDTSpecial Weather StatementFFCHall, Lumpkin, White28 min
May 18, 7:28 PM EDTSpecial Weather StatementFFCOglethorpe, Taliaferro, Wilkes32 min
May 18, 7:53 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes22 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.